New York, 2002

Heavy Snow in New York, December 5, 2002

December 5, 2002 · NWS OKX · 15 events in 15 counties and zones

On Wednesday, December 4th, an area of low pressure started to develop along an old frontal boundary that snaked across the northwest Gulf of Mexico and the Gulf coast states. Meanwhile, high pressure stretched from the northern plains, across the Great Lakes, to the Mid-Atlantic coast.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

On Wednesday, December 4th, an area of low pressure started to develop along an old frontal boundary that snaked across the northwest Gulf of Mexico and the Gulf coast states. Meanwhile, high pressure stretched from the northern plains, across the Great Lakes, to the Mid-Atlantic coast. This high pressure locked in the cold air across the northeast United States. That night, the developing storm moved across the southeastern states to the North Carolina coast. Shortly after daybreak on the morning of Thursday, December 5th, as the storm started to move off the coast near Cape Hatteras, flurries and light snow started to move into New York City and the lower Hudson Valley. By 9 am, snow had started to fall across western Long Island and Westchester County, and bands of moderate to heavy snow had started to move into New York City and the lower Hudson Valley. An hour later, snow began to fall across the eastern end of Long Island, and the snow had become heavy over the western end of Long Island and Westchester. By 11 am, a moderate to, at times, heavy snow had spread across the entire region. This steady, moderate to heavy snow continued through most of the afternoon, falling at times at rates over an inch per hour. As the storm sped off toward the North Atlantic waters, the heavy snow began to taper off to light snow between 4 pm and 5:30 pm. By this time, an average of 5 to 7 inches had fallen across the New York Metropolitan area, Long Island and most of the lower Hudson Valley and as much as 6 to 9 inches in Orange county. As moisture continued to "wrap around" the storm, light snow continued to fall through the evening rush hour commute before tapering off to flurries and finally ending between 8 pm and 9 pm in New York City, Westchester, the lower Hudson Valley and western Long Island. Across the east end of Long Island, light snow lingered until shortly before midnight. Final snowfall accumulations ranged from 6 to 8 inches in New York City, Long Island and the nearby northern suburbs. Further north, in portions of Orange and northwest Putnam counties, where heavier snow bands had moved across, final snowfall totals ranged from 7 to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 5, 10:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 5, 10:40 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1040 AM EST THU DEC 5 2002

CURRENTLY...SNOW HAS OVERSPREAD THE AREA ALREADY. WITH THE COLD
AIRMASS ALREADY ENTRENCHED...THE FIRST FLAKES STUCK...AND
ACCUMULATION BEGAN IMMEDIATELY.

LATEST MSAS PRESSURE ANALYSIS IS INDICATING THAT THE SECONDARY
COASTAL LOW DEVELOPMENT IS CENTERED JUST EAST-NORTHEAST OF CAPE
HATTERAS. THE 3 HOUR PRESSURE TENDENCY ANALYSIS IS SHOWING THE
SHARPEST PRESSURE FALLS TO THE NORTH-NORTHEAST. THIS WOULD INDICATE
A TRACK THAT WOULD HUG THE COAST A BIT TIGHTER...AS PER THE RUC AND
ETA AS OPPOSED TO THE GFS. THIS WOULD RESULT IN A TREND TOWARDS THE
HIGHER ETA QPF OF A HALF TO THREE QUARTERS OF AN INCH AS COMPARED TO
THE QUARTER TO A HALF OF AN INCH QPF OF THE GFS. THE CLOSER TRACK TO
THE COAST WOULD ALSO BRING UP THE QUESTION OF WARM AIR ENTRAINMENT
ALONG EASTERN PORTIONS OF THE CWA. HAVE LOOKED AT THE OKX AND CHH
(CHATHAM, MA) 12Z SOUNDINGS THIS MORNING. BOTH SOUNDINGS SHOW THE
WARMEST LAYER AT ABOUT 850 HPA AT ABOUT -3 DEGREES C. HOWEVER...DEW
POINT DEPRESSIONS INDICATED ROOM FOR COOLING AS THE SNOW STARTS. AM
CONCERNED WITH A MIX OF RAIN AND/OR SLEET FOR SUFFOLK COUNTY AND
MIDDLESEX AND NEW LONDON COUNTIES IN CONNECTICUT...BUT WILL NOT
CHANGE THE FORECAST TO REFLECT THIS YET.

HAVE UPGRADED ALL AREAS NORTH AND WEST OF THE CITY FROM AN ADVISORY
TO A WINTER STORM WARNING...AS WE HAVE RECEIVED REPORTS OF ABOUT 2
INCHES HAVING ALREADY FALLEN. THUS...A WINTER STORM WARNING HAS BEEN
ISSUED FOR THE ENTIRE CWA.

CHECK THE PNSOKX FOR THE MOST UPDATED SNOWFALL TOTALS.

MARINE...WINDS OF 20 TO 25 ALREADY OCCURRING. EXPECT SEAS TO RESPOND
PER WAVEWATCH III.  THUS KEEP SEAS UP OVERNIGHT.

AVIATION...IFR FOR VIS AND CIGS THROUGH ABOUT 01Z BASED ON LATEST
RUC. EXPECT HEAVIEST PCPN FOR THE AFTERNOON PERIOD WITH NEAR
WHITE-OUT CONDITIONS SIMILAR TO THOSE SEEN NOW IN SOUTHERN JERSEY
AND PHILLY AREA.

VFR FOR FRIDAY.

OKX...
CT...WINTER STORM WARNING CTZ005>012.
NJ...WINTER STORM WARNING NJZ002>006-011.
NY...WINTER STORM WARNING NYZ067>081.
MARINE...SCA ADVISORY ANZ350-353-355-338-335-330.

PUBLIC...JK
MARINE/AVIATION...JT

****************** PREVIOUS AFD ISSUED AT 413 AM *******************

A LOT OF DECISIONS HAVE TO MADE WITH THIS PACKAGE. THE MODELS ARE
MUCH DIFFERENT WITH RESPECT TO THE STRENGTH...POSITION AND AMOUNT OF
QPF.

BY 12Z BOTH ETA AND GFS ARE DOING THE SAME THING. A FAIRLY STRONG
VORT IS OVER THE TN VALLEY AND MOVING NORTHEAST. THERE WILL BE A LOT
OF WARM AIR ADVECTION THAT WILL DEVELOP AS THE STORM MOVES FURTHER
TO THE NORTH AND EAST. BY 18Z THE PCPN WILL BE OVERSPREADING THE
ENTIRE REGION AND HERE IS WHERE THE MODELS BEGIN TO DIFFER. ETA IS
SLOWER THAN THE GFS AND CLOSER TO THE COAST. THE WWA IS BEGINNING TO
DEVELOP OFF THE COAST AND UPPER TEMPS ARE STILL WELL BELOW THE
FREEZING MARK. THERE WILL NOT BE ANY CAUSE FOR CONCERN AS TO WHAT
TYPE OF PCPN. H8 TEMPS ARE RUNNING AROUND MINUS 6 WITH THE ETA A BIT
WARMER...BUT STILL WITHIN SNOW GROWTH RANGE. DURING THE DAY THE PCPN
COULD BECOME FAIRLY HEAVY OVER OUR ERN LONG ISLAND ZONES AS THE LOW
PRESSURE MOVE TO THE NORTHEAST. WILL DO A BIT OF COMPROMISE AND CUT
OFF SOME OF THE SNOW AMOUNTS. IF WE WENT WITH THE ETA MOST OF OUR
ZONES WILL BE GETTING AT LEAST ONE FOOT OF SNOW. FOR NOW WILL UP THE
AMOUNTS AND PUT ALL ZONES EXCEPT OUR MOST NORTHERN ZONES IN A
WARNING.

MARINE...WINDS AND SEAS WILL COME UP AND WILL GO WITH SMALL CRAFT
FOR EVERYONE.

.OKX...
CT...WS WARNING FOR TODAY THROUGH EARLY TONIGHT CTZ005>012.
NJ...WS WARNING FOR TODAY THROUGH EARLY TONIGHT NJZ003>006-011.
     WINTER WEATHER ADVISORY TODAY THROUGH EARLY TONIGHT NJZ002.
NY...WS WARNING FOR TODAY THROUGH THIS EVENING NYZ072>081.
     WINTER WEATHER ADVISORY TODAY THROUGH EARLY TONIGHT NY067>70.
MARINE...SCA ADVISORY ALL WATERS ANZ350-353-355-338-335-330.

*******************************************************************
Hazardous weather outlook, Dec 5, 5:00 AM EST, 9 hours before
CTZ005>012-NJZ002>006-011-NYZ067>081-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
500 AM EST THU DEC 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...
LOW PRESSURE DEVELOPING ALONG THE CAROLINA COAST THIS MORNING WILL
DEEPEN AND TRACK NORTHEAST DURING THE DAY...STAYING JUST SOUTH AND
EAST OF THE METROPOLITAN AREA. THIS WILL PLACE THE FORECAST AREA IN
THE COLD PART OF THE STORM WHICH WILL ALLOW FOR AN ALL SNOW EVENT.
SNOW WILL BEGIN FALLING AROUND MID MORNING AND CONTINUE INTO THE
LATE EVENING.  THE HEAVIEST SNOWFALL IS EXPECTED TO OCCUR DURING THE
AFTERNOON AND AND EARLY EVENING HOURS...ESPECIALLY ACROSS EASTERN
LONG ISLAND AND SOUTHERN CONNECTICUT.

THE FORECAST IS FOR TOTAL SNOWFALL ACCUMULATIONS OF 6 TO 10 INCHES
ACROSS EASTERN LONG ISLAND AND SOUTHEAST CONNECTICUT...6 TO 8 INCHES
ACROSS METROPOLITAN NEW YORK AND MOST OF NORTHEAST NEW JERSEY...AND
5 TO 8 INCHES ACROSS MUCH OF SOUTHERN CONNECTICUT. AMOUNTS ACROSS
THE LOWER HUDSON VALLEY WILL BE LESS...WITH 3 TO 6 INCHES EXPECTED
BY THE END OF THE EVENT.

AS A RESULT...WINTER STORM WARNINGS FOR HEAVY SNOW ARE IN EFFECT FOR
LONG ISLAND...NEW YORK CITY...SOUTHERN CONNECTICUT...AND MOST OF
NORTHEAST NEW JERSEY.

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR THE LOWER HUDSON
VALLEY OF NEW YORK...WITH THE EXCEPTION OF SOUTHERN WESTCHESTER
COUNTY AND WESTERN PASSAIC COUNTY OF NORTHEAST NEW JERSEY...WHERE
WARNINGS ARE UP.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION REQUESTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 5, 10:00 AM EST, 4 hours before
NJZ002-NYZ067>070-051945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1000 AM EST THU DEC 5 2002

...WINTER WEATHER ADVISORY IN EFFECT...

WEATHER CONDITIONS ARE RAPIDLY DETERIORATING THIS MORNING AS A MAJOR
WINTER STORM BEGINS TO AFFECT OUR REGION. AS OF 10 AM... SNOW WAS
FALLING ACROSS THE ENTIRE AREA. MODERATE SNOW WILL ACCUMULATE NEARLY
1 INCH PER HOUR IN SOME SPOTS. THERE IS AT LEAST A COATING TO AN
INCH OF SNOW ACROSS THE AREA NOW. BY NOON...EXPECT MOST UNTREATED
ROADS TO HAVE 2 TO 3 INCHES OF SNOW.

THE SNOW RATES WILL INCREASE BY NOON TIME AND TRAVEL CONDITIONS WILL
BECOME VERY DANGEROUS. SNOW COMES DOWN AT AN INCH OR POSSIBLY MORE
PER HOUR AND LOWER VISIBILITY TO A QUARTER MILE OR LESS AND WITH
OCCASIONAL WHITE-OUT CONDITIONS. TRAVEL SHOULD BE AVOIDED THIS
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Dec 5, 10:07 AM EST, 3 hours 53 minutes before
NJZ002-NYZ067>070-051915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1007 AM EST THU DEC 5 2002

...WINTER STORM WARNING IN EFFECT...

WEATHER CONDITIONS ARE RAPIDLY DETERIORATING THIS MORNING AS A MAJOR
WINTER STORM BEGINS TO AFFECT OUR REGION. AS OF 10 AM... SNOW WAS
FALLING ACROSS THE ENTIRE AREA. MODERATE SNOW WILL ACCUMULATE NEARLY
1 INCH PER HOUR IN SOME SPOTS. THERE IS AT LEAST A COATING TO AN
INCH OF SNOW ACROSS THE AREA NOW. BY NOON...EXPECT MOST UNTREATED
ROADS TO HAVE 2 TO 3 INCHES OF SNOW WITH.

THE SNOW RATES WILL INCREASE BY NOON TIME AND TRAVEL CONDITIONS WILL
BECOME VERY DANGEROUS. SNOW COMES DOWN AT AN INCH OR POSSIBLY MORE
PER HOUR AND LOWER VISIBILITY TO A QUARTER MILE OR LESS AND WITH
OCCASIONAL WHITE-OUT CONDITIONS. TRAVEL SHOULD BE AVOIDED THIS
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Dec 5, 10:48 AM EST, 3 hours 12 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-052145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1048 AM EST THU DEC 5 2002

...WINTER STORM WARNING IN EFFECT FOR THE ENTIRE AREA...

A LARGE AREA OF MODERATE SNOW HAS OVERSPREAD THE ENTIRE REGION BY
MID MORNING. SNOW IS ACCUMULATING EVERYWHERE AND IS EXPECTED TO
CONTINUE THROUGH THE AFTERNOON. SNOWFALL RATES WILL BE NEAR ONE INCH
PER HOUR AT TIME...CAUSING AN ACCUMULATION OF 2 TO 4 INCHES BY NOON.
VISIBILITIES WILL BE GREATLY REDUCED...TRAVEL WILL BECOME
TREACHEROUS AS SNOW GETS PACKED AND ROADS BECOME VERY SLIPPERY.

THE SNOW WILL BE THE HEAVIEST THIS AFTERNOON...AND BY MID
AFTERNOON...THE AREA WILL BE BLANKETED BY 3 TO 5 INCHES. TOTAL
SNOWFALL IS EXPECTED TO BE 6 TO 8 INCHES BY THE TIME THE STORM WINDS
DOWN THIS EVENING.
Special weather statement, Dec 5, 12:17 PM EST, 1 hour 43 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-051845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1217 PM EST THU DEC 5 2002

...WINTER STORM WARNING IN EFFECT...

AS OF NOON...SNOWFALL OF 1 TO 5 INCHES HAD FALLEN ACROSS THE
TRI-STATE REGION. THE LOWER HUDSON VALLEY HAD THE MOST WITH 3 TO 5
INCHES ON THE GROUND. THE NEW YORK CITY METRO AREA HAD AROUND 2
INCHES WITH 1 TO 2 INCHES ACROSS LONG ISLAND AND SOUTHERN
CONNECTICUT.

HEAVY SNOW WITH RATES OF 1 INCH PER HOUR WILL FALL ACROSS THE
ENTIRE REGION THROUGHOUT THE AFTERNOON. THIS WILL MAKE TRAVEL
EXTREMELY HAZARDOUS WITH VISIBILITY OF A 1/4 MILE OR LESS RESULTING
IN OCCASIONAL WHITE-OUT CONDITIONS. TRAVEL SHOULD BE AVOIDED THIS
AFTERNOON IF AT ALL POSSIBLE.

BY SUNSET...SNOWFALL TOTAL WILL RANGE FROM 4 TO 8 INCHES ACROSS THE
TRI-STATE AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Dec 5, 1:09 PM EST, 51 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-051745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
109 PM EST THU DEC 5 2002

...WINTER STORM WARNING IN EFFECT...

A MAJOR WINTER STORM IS IN PROGRESS ACROSS THE TRI-STATE REGION AT
THIS TIME. AS OF 1 PM...SNOWFALL OF 2 TO 6 INCHES HAD FALLEN. THE
LOWER HUDSON VALLEY HAD THE MOST WITH 4 TO 6 INCHES ON THE GROUND.
THE NEW YORK CITY METRO AREA HAD AROUND 3 INCHES WITH 2 TO 3 INCHES
ACROSS LONG ISLAND AND SOUTHERN CONNECTICUT.

HEAVY SNOW WITH RATES OF 1 INCH PER HOUR WILL FALL ACROSS THE
ENTIRE REGION THROUGHOUT THE AFTERNOON. THIS WILL MAKE TRAVEL
EXTREMELY HAZARDOUS WITH VISIBILITY OF A 1/4 MILE OR LESS RESULTING
IN OCCASIONAL WHITE-OUT CONDITIONS. TRAVEL SHOULD BE AVOIDED THIS
AFTERNOON IF AT ALL POSSIBLE.

BY SUNSET...SNOWFALL TOTAL WILL RANGE FROM 4 TO 8 INCHES ACROSS THE
TRI-STATE AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Dec 5, 1:13 PM EST, 47 minutes before
NJZ002-NYZ067>070-052000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
113 PM EST THU DEC 5 2002

...WINTER STORM WARNING IN EFFECT...

A MAJOR WINTER STORM IS IN PROGRESS ACROSS THE TRI-STATE REGION AT
THIS TIME. AS OF 1 PM...SNOWFALL OF 2 TO 6 INCHES HAD FALLEN. THE
LOWER HUDSON VALLEY HAD THE MOST WITH 4 TO 6 INCHES ON THE GROUND.
THE NEW YORK CITY METRO AREA HAD AROUND 3 INCHES WITH 2 TO 3 INCHES
ACROSS LONG ISLAND AND SOUTHERN CONNECTICUT.

HEAVY SNOW WITH RATES OF 1 INCH PER HOUR WILL FALL ACROSS THE
ENTIRE REGION THROUGHOUT THE AFTERNOON. THIS WILL MAKE TRAVEL
EXTREMELY HAZARDOUS WITH VISIBILITY OF A 1/4 MILE OR LESS RESULTING
IN OCCASIONAL WHITE-OUT CONDITIONS. TRAVEL SHOULD BE AVOIDED THIS
AFTERNOON IF AT ALL POSSIBLE.

BY SUNSET...SNOWFALL TOTAL WILL RANGE FROM 4 TO 8 INCHES ACROSS THE
TRI-STATE AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow. Local standard time, as filed.

Heavy Snow, Orange

When
December 5, 2:00 PM EST to 4:00 PM EST
Where
Orange forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

Heavy Snow, Putnam

When
December 5, 4:00 PM EST
Where
Putnam forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.427, -73.749 (the zone’s center; the record gives no point)

Heavy Snow, Rockland

When
December 5, 4:00 PM EST
Where
Rockland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.152, -74.024 (the zone’s center; the record gives no point)

Heavy Snow, Richmond (Staten Is.)

When
December 5, 4:30 PM EST to 5:30 PM EST
Where
Richmond (Staten Is.) forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.583, -74.150 (the zone’s center; the record gives no point)

Heavy Snow, Kings (Brooklyn)

When
December 5, 4:30 PM EST to 5:30 PM EST
Where
Kings (Brooklyn) forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.634, -73.950 (the zone’s center; the record gives no point)

Heavy Snow, Queens

When
December 5, 4:30 PM EST to 5:30 PM EST
Where
Queens forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Northern Westchester

When
December 5, 5:00 PM EST
Where
Northern Westchester forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

Heavy Snow, Southern Westchester

When
December 5, 5:00 PM EST
Where
Southern Westchester forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

Heavy Snow, Nassau

When
December 5, 5:00 PM EST to 5:30 PM EST
Where
Nassau forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Northwest Suffolk

When
December 5, 5:00 PM EST to 5:30 PM EST
Where
Northwest Suffolk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Suffolk

When
December 5, 5:00 PM EST to 5:30 PM EST
Where
Northeast Suffolk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Heavy Snow, Southwest Suffolk

When
December 5, 5:00 PM EST to 5:30 PM EST
Where
Southwest Suffolk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Heavy Snow, Southeast Suffolk

When
December 5, 5:00 PM EST to 5:30 PM EST
Where
Southeast Suffolk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Heavy Snow, New York (Manhattan)

When
December 5, 5:30 PM EST
Where
New York (Manhattan) forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.774, -73.970 (the zone’s center; the record gives no point)

Heavy Snow, Bronx

When
December 5, 5:30 PM EST
Where
Bronx forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.827, -73.924 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325291, 5325292, 5325293, 5325298, 5325299, 5325398, 5325294, 5325295, 5325399, 5325400, 5325401, 5325402, 5325403, 5325296, 5325297.